Alert archive / Texas / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Fort Worth, TX

May 10, 20129 counties in Texas

NWS Fort Worth, TX issued this flash flood watch at May 10, 2012, 4:30 AM CDT for 9 counties in Texas. It took effect at May 10, 2012, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 4:30 AM CDT (09:30 UTC)
In effect from
May 10, 2012, 7:00 PM CDT
Expired
May 11, 2012, 3:57 AM CDT
In force
9 hr
Issued by
NWS Fort Worth, TX
Flood severity
None

Counties Bell County, TX, Comanche County, TX, Coryell County, TX, Falls County, TX, Hamilton County, TX, Lampasas County, TX, McLennan County, TX, Milam County, TX, Mills County, TX

The radar

The Ft Hood radar (KGRK), 81 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3036 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WGUS64 KFWD 100930
FFAFWD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT THU MAY 10 2012

TXZ141>143-156>160-174-102130-
/O.NEW.KFWD.FF.A.0003.120511T0000Z-120511T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMANCHE-MILLS-HAMILTON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
MILAM-
430 AM CDT THU MAY 10 2012

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WATCH FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL
  TEXAS...BELL...COMANCHE...CORYELL...FALLS...HAMILTON...
  LAMPASAS...MCLENNAN...MILLS AND MILAM.

* FROM THIS EVENING THROUGH FRIDAY MORNING

* AVERAGE STORM TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH
  ISOLATED TOTALS HIGHER THAN 4 INCHES POSSIBLE.

* A THUNDERSTORM COMPLEX IS FORECAST TO MOVE IN FROM THE WEST
  LATER TONIGHT. HEAVY RAINFALL WILL ACCOMPANY THIS THUNDERSTORM
  COMPLEX AND COULD PRODUCE FLASH FLOODING OF NORMALLY DRY CREEK
  BEDS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. URBANIZED
  AREAS INCLUDING LOCATIONS IN AND AROUND THE WACO...KILLEEN AND
  TEMPLE AREAS CAN EXPECT RUNOFF TO MAKE SOME ROADWAYS FLOODED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN WHICH MAY LEAD TO FLASH FLOODING. YOU SHOULD MONITOR THE
LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE
PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED FOR
YOUR AREA.

&&

$$
3 follow-up statements
973 
WGUS64 KFWD 102047
FFAFWD

FLOOD WATCH
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT THU MAY 10 2012

TXZ141>143-156>160-174-110330-
/O.CON.KFWD.FF.A.0003.120511T0000Z-120511T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMANCHE-MILLS-HAMILTON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
MILAM-
347 PM CDT THU MAY 10 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE FOLLOWING COUNTIES IN NORTH CENTRAL TEXAS...BELL... 
  COMANCHE...CORYELL...FALLS...HAMILTON...LAMPASAS...MCLENNAN 
  AND MILLS. IN SOUTH CENTRAL TEXAS...MILAM. 

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING

* AVERAGE STORM TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH 
  ISOLATED TOTALS HIGHER THAN 4 INCHES POSSIBLE. 

* A THUNDERSTORM COMPLEX IS FORECAST TO MOVE IN FROM THE WEST 
  LATER TONIGHT. HEAVY RAINFALL WILL ACCOMPANY THIS THUNDERSTORM 
  COMPLEX AND COULD PRODUCE FLASH FLOODING OF NORMALLY DRY CREEK 
  BEDS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. URBANIZED 
  AREAS INCLUDING LOCATIONS IN AND AROUND THE WACO...KILLEEN AND 
  TEMPLE AREAS CAN EXPECT RUNOFF TO MAKE SOME ROADWAYS FLOODED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN WHICH MAY LEAD TO FLASH FLOODING. YOU SHOULD MONITOR THE
LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE
PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED FOR
YOUR AREA.

&&

$$
310 
WGUS64 KFWD 110308
FFAFWD

FLOOD WATCH
NATIONAL WEATHER SERVICE FORT WORTH TX
1008 PM CDT THU MAY 10 2012

TXZ141>143-156>160-174-111200-
/O.CON.KFWD.FF.A.0003.000000T0000Z-120511T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMANCHE-MILLS-HAMILTON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
MILAM-
1008 PM CDT THU MAY 10 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE FOLLOWING COUNTIES IN NORTH CENTRAL TEXAS...BELL... 
  COMANCHE...CORYELL...FALLS...HAMILTON...LAMPASAS...MCLENNAN 
  AND MILLS. IN SOUTH CENTRAL TEXAS...MILAM. 

* UNTIL 7 AM CDT FRIDAY

* AVERAGE STORM TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH 
  ISOLATED TOTALS HIGHER THAN 4 INCHES POSSIBLE. 

* A LARGE AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE
  ACROSS THE REGION TONIGHT. HEAVY RAINFALL WILL ACCOMPANY THIS
  ACTIVITY WHICH COULD RESULT IN FLASH FLOODING OF NORMALLY DRY
  CREEK BEDS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS.
  URBANIZED AREAS INCLUDING LOCATIONS IN AND AROUND THE
  WACO...KILLEEN AND TEMPLE AREAS CAN EXPECT RUNOFF TO MAKE SOME
  ROADWAYS FLOODED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN WHICH MAY LEAD TO FLASH FLOODING. YOU SHOULD MONITOR THE
LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE
PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED FOR
YOUR AREA.

&&

$$
627 
WGUS64 KFWD 110857
FFAFWD

FLOOD WATCH
NATIONAL WEATHER SERVICE FORT WORTH TX
357 AM CDT FRI MAY 11 2012

TXZ141>143-156>160-174-111000-
/O.CAN.KFWD.FF.A.0003.000000T0000Z-120511T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMANCHE-MILLS-HAMILTON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
MILAM-
357 AM CDT FRI MAY 11 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL TEXAS HAS
BEEN CANCELLED. HEAVY RAINFALL HAS MOVED NORTHEAST OF THE WATCH
AREA...THEREFORE THE WATCH HAS BEEN CANCELLED A FEW HOURS SHORT OF
ITS 7 AM CDT SCHEDULED EXPIRATION TIME. NO SIGNIFICANT FLOODING
HAS BEEN REPORTED AT THIS TIME.  

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood watch went out at May 10, 4:27 AM CDT, 3 minutes earlier.

Area forecast discussion, May 10, 4:27 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
427 AM CDT THU MAY 10 2012

.DISCUSSION...
UPPER LEVEL LOW LOOKS VERY IMPRESSIVE ON WATER VAPOR THIS MORNING
OVER NORTHERN MEXICO. IT APPEARS TO HAVE FINISHED DIGGING SOUTH
AND IS NOW MOVING EASTWARD....A BIT FASTER THAN FORECAST THIS TIME
YESTERDAY. IN ADDITION THE MODEL CONSENSUS HAS SHIFTED ITS TRACK
ACROSS TEXAS SLIGHTLY FARTHER TO THE NORTH...BUT THERE REMAINS A
GREAT DEAL OF SPREAD. OF PARTICULAR INTEREST ARE THE 88D VWPS AND
WIND PROFILER NETWORKS SUGGESTING MUCH STRONGER 850MB S/SE FLOW
ACROSS WEST TEXAS THAN FORECAST. THIS IS A SIGN THAT THETA-E
ADVECTION IS UNDERWAY AND IS STRONGER THAN FORECAST. CONVECTION IS
ALREADY DEVELOPING IN FAR WEST TEXAS...AND IS FARTHER NORTH THAN
WHAT IS FORECAST TO OCCUR BY THE HI-RES AND SHORT-TERM MODELS.
THESE MODELS THUS FAR HAVE BEEN ERRONEOUSLY TRYING TO DEVELOP
CONVECTION SOUTH OF DEL RIO WHERE IT REMAINS QUIET. ALL OF THIS
SPELLS SOME CHANGES TO THE FORECAST...TO BUMP UP THE TIMING OF THE
EVENT A FEW HOURS AND TO HIGHLIGHT A HEAVY RAINFALL THREAT ACROSS
THE SOUTHWESTERN AND SOUTH CENTRAL CWA WITH A FLASH FLOOD WATCH.

THE NAM/RUC/HRRR ALL SHOW WIDESPREAD CONVECTION OVER MUCH OF THE
CWA BY THIS AFTERNOON...AND THIS LOOKS OVERDONE GIVEN THE DRY AND
STABLE AIR MASS THAT REMAINS OVER NORTH TEXAS. DO BELIEVE THE
SOUTHEASTERLY FETCH ACROSS SW ZONES WILL BRING ENOUGH MOISTURE
NORTHWARD TO PROVIDE INSTABILITY FOR SCATTERED CONVECTION AS
FORCING BEGINS TO MOVE IN FROM THE WEST THIS AFTERNOON. WILL HAVE
50 POPS THERE AND TAPER THEM OFF TO NOTHING IN NORTHEAST. HIGHS
TODAY SHOULD REACH THE LOW-MID 80S IN THE SUNNIER EASTERN
ZONES...BUT ONLY UPPER 70S IN THE WEST DUE TO INCREASING CLOUDS.

AS DISCUSSED YESTERDAY...THE PRIMARY COMPLICATING FACTOR IN THE
FORECAST IS THE DEVELOPMENT OF AN MCS ACROSS THE HILL COUNTRY.
SHOULD THIS MCS DEVELOP AND MOVE SOUTHEAST INTO THE COASTAL
PLAINS...IT WILL INTERCEPT THE HIGHER QUALITY MOISTURE AND TEND TO
PUT NORTH TEXAS IN A REGION OF SUBSIDENCE. THIS IS WHAT THE 3KM
TTU WRF AND THE HI RES WRF/ARW FROM NCEP ARE FORECASTING. THESE
SOLUTIONS INDICATE QPF TOTALS LESS THAN 1 INCH. THE HI-RES NSSL
AND SPC WRFS AND THE NAM MODELS ARE DEVELOPING THIS MCS A BIT
FARTHER TO THE NORTH...AND BRING THE NORTHERN PART OF IT INTO OUR
SOUTHERN ZONES. GIVEN THE CURRENT TRENDS SUGGESTIVE OF CONVECTION
ALREADY ORGANIZING FARTHER TO THE NORTH THAN FORECAST...WE EXPECT
AN MCS TO AFFECT OUR SOUTHERN ZONES BEGINNING AFTER 9 PM TONIGHT.
MCS PROPAGATION VECTORS ARE VERY SMALL OVER CENTRAL TEXAS AND
INSTABILITY IS WEAK...AND THUS THERE IS A GREATER CHANCE THAT MCS
MOTION WILL BE SLOW AND INCREASE THE THREAT FOR TRAINING ECHOES
AND HEAVY RAIN ACROSS THE SOUTHERN ZONES. FARTHER NORTH /ALONG AND
NORTH OF I-20/...STRONG DYNAMIC FORCING IN ADVANCE OF THE UPPER
LOW AS WELL AS STRATIFORM ANVIL RAINS STREAMING NORTH FROM THE
MCS SHOULD RESULT IN GOOD COVERAGE OF RAIN MOVING IN FROM THE WEST
LATE TONIGHT. POPS WILL BE HIGH BUT QPF THROUGH FRIDAY MORNING IS
LESS THAN 1 INCH.

EXPECT THE MCS TO MAKE ITS WAY INTO THE SOUTHEAST ZONES AFTER
SUNRISE FRIDAY AND POPS/QPF WILL BE HIGHEST ACROSS THE EAST ON
FRIDAY. SINCE THE AIR MASS BEHIND THE MCS WILL BE WORKED
OVER...THERE MAY BE A BREAK TO THE RAIN ACROSS THE CENTRAL AND
WESTERN ZONES AND FORECAST POPS MAY BE TOO HIGH AS THEY STAND NOW.
BUT UNTIL THE UPPER LOW GETS EAST OF THE REGION...ANOTHER ROUND OF
WEAKER SCATTERED CONVECTION MAY DEVELOP FRIDAY AFTERNOON AND
EVENING. LIFT BEGINS TO WANE FRIDAY EVENING AS THE UPPER LOW MOVES
THROUGH AND WILL BRING POPS DOWN FROM WEST TO EAST INTO THE DAY
SATURDAY. ANY ACTIVITY FRIDAY NIGHT AND SATURDAY WOULD LIKELY BE
SCATTERED LIGHT SHOWERS WITH LIMITED QPF. HIGH TEMPS WILL BE COOL
FRIDAY AND SATURDAY DUE TO THE CLOUDS AND RAIN IN THE AREA.

EXPECT MORNING CLOUDS SUNDAY...BUT GRADUAL CLEARING SHOULD OCCUR
DURING THE DAY. AN UPPER TROUGH AXIS SWINGS THROUGH EARLY NEXT
WEEK AND BRING ANOTHER FRONT THROUGH TO REINFORCE THE NICE
WEATHER. THE GFS IS A WET OUTLIER WITH A SPURIOUS...OR CONVECTIVE
FEEDBACK INDUCED...UPPER LOW OVER THE STATE. WILL SIDE WITH THE
GEM/ECMWF/UKMET AND KEEP THE FORECAST DRY NEXT WEEK. HIGHS WILL
REMAIN NEAR 80 WITH LOWS IN THE UPPER 50S TO LOW 60S.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  84  62  75  61  76 /  10  60  70  50  30
WACO, TX              83  63  75  60  77 /  30  90  70  50  30
PARIS, TX             82  59  74  60  74 /   5  20  60  60  40
DENTON, TX            83  60  73  60  75 /  10  60  70  50  30
MCKINNEY, TX          83  60  73  60  74 /   5  50  70  60  30
DALLAS, TX            84  63  75  61  75 /  10  60  70  60  30
TERRELL, TX           84  61  74  60  74 /   5  50  70  60  40
CORSICANA, TX         84  63  74  61  74 /  10  60  80  60  30
TEMPLE, TX            81  63  75  60  76 /  50  90  70  50  20
MINERAL WELLS, TX     81  60  73  58  75 /  20  80  60  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
TXZ141>143-156>160-174.

&&
Hazardous weather outlook, May 9, 4:05 PM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT WED MAY 9 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
405 PM CDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL RETURN SOUTH OF INTERSTATE 20 BY
THURSDAY NIGHT...WITH BETTER CHANCES OCCURRING ACROSS ALL OF
NORTH TEXAS FRIDAY AND FRIDAY NIGHT. RAIN CHANCES WILL END FROM
WEST TO EAST DURING THE DAY SATURDAY.

THE MAIN HAZARDS ARE EXPECTED TO BE LIGHTNING AND LOCALIZED
HEAVIER RAINFALL...MAINLY SOUTH OF INTERSTATE 20 WHERE LOCALIZED
AMOUNTS IN EXCESS OF 2 INCHES WILL BE POSSIBLE. SOILS ARE ALREADY
SATURATED ACROSS SOME AREAS AND LOCALIZED FLOODING WILL BE
POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Watches in Texas, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.